People who combine different types of serotonin-enhancing medications, such as certain antidepressants and migraine medications, may be increasing their risk of stroke. The study reports on three patients who developed ischemic strokes related to the use of serotonin-enhancing medications, which include certain antidepressants, anti-migraine drugs, decongestants and diet pills. Ischemic strokes occur when a blockage or extreme narrowing of an artery cuts off part of the brain's blood supply. The reports' authors speculate that too many serotonin drugs could cause restricted blood flow to the brain.
Antidepressants known as selective serotonin reuptake inhibitors, or SSRIs, increase levels of serotonin in the blood by preventing the neurons from "reabsorbing" serotonin it has already released. Commonly prescribed SSRIs include Prozac, Zoloft, and Paxil. Serotonin is a neurotransmitter that is released onto blood vessels by the nerves and can cause the vessels to contract. Other types of medications also increase serotonin levels, although they act through different mechanisms. When combined, these effects could be dangerous.
AdvertisementPatients who have migraines may need to exercise particular caution because they may be taking a double-dose of serotonin-enhancing drugs on a regular basis. Frequently used migraine medications that enhance serotonin belong to a group of drugs known as triptans. These include Imitrex and Zomig.
Experts caution that the association indicated in the new report is based on only a few patients and needs more research before a solid public health message can be defined. Yet experts say that this association may indicate that people who use SSRIs and stimulants should do so cautiously, and be aware that there may be risk for drug interaction.
You May Also Like